Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 5, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jan 28, 2008, 10:02 AM MST for Gila County, Navajo County, Arizona. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 28, 2008, 10:02 AM MST (17:02 UTC)
- Expired
- Jan 28, 2008, 6:15 PM MST
- In force
- 8 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- Unknown
Counties Gila County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 118 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KFGZ 281704
FFWFGZ
AZC007-017-282100-
/O.NEW.KFGZ.FF.W.0005.080128T1702Z-080128T2100Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1002 AM MST MON JAN 28 2008
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR EXCESSIVE RAIN IN...
EAST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA...
* UNTIL 200 PM MST
*AT 945 AM MST...HYDROLOGISTS WITH THE BUREAU OF INDIAN AFFAIRS
INDICATE THAT WATER LEVELS ON BOTH THE COOLEE AND BOOTLEG DAMS HAD
BEGUN TO LOWER BUT REMAINED AROUND 1 FOOT OF THE TOP OF EACH DAMN.
DAMN FAILURE IS STILL POSSIBLE UNTIL WATER LEVELS LOWER FURTHER. SHOULD
THESE DAMS FAIL...FLOOD WATERS WILL TRAVEL DOWN CORDUROY AND CARRIZO
CREEKS...REACHING THE TOWN OF CARRIZO IN ABOUT 2.5 HOURS. FLOOD
WATER DEPTHS OF 10 TO 12 FEET WOULD THEN BE EXPECTED IN CARRIZO.
CARRIZO CREEK BETWEEN SHOW LOW AND THE CONFLUENCE WITH CORDUROY
CREEK IS FLOWING AT AROUND 9000 CUBIC FEET PER SECOND WITH FLOW
AMOUNTS DECREASING OVER THE PAST FEW HOURS.
SCATTERED LIGHT RAIN SHOWERS WILL CONTINUE OVER THE AREA THROUGH 200
PM MST.
* THE AFFECTED AREA INCLUDES TO TOWN OF CARRIZO
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
LAT...LON 3403 10990 3406 11001 3402 11015 3381 11029
3382 11031 3403 11030 3413 11023 3412 10988
$$
MCCOLLUM2 follow-up statements
000
WGUS55 KFGZ 281915
FFWFGZ
AZC007-017-282115-
/O.EXT.KFGZ.FF.W.0005.000000T0000Z-080128T2115Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1212 PM MST MON JAN 28 2008
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS EXTENDED THE
* FLASH FLOOD WARNING FOR A DAM FAILURE IN...
EAST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA...
* UNTIL 215 PM MST
* AT 945 AM MST...HYDROLOGISTS WITH THE BUREAU OF INDIAN AFFAIRS
INDICATE THAT WATER LEVELS ON BOTH THE COOLEE AND BOOTLEG DAMS HAD
BEGUN TO LOWER BUT REMAINED AROUND 1 FOOT FROM THE TOP OF EACH DAM.
DAM FAILURE IS STILL POSSIBLE UNTIL WATER LEVELS LOWER FURTHER.
SHOULD THESE DAMS FAIL...FLOOD WATERS WILL TRAVEL DOWN CORDUROY AND
CARRIZO CREEKS...REACHING THE TOWN OF CARRIZO IN ABOUT 2.5 HOURS.
FLOOD WATER DEPTHS OF 10 TO 12 FEET WOULD THEN BE EXPECTED IN
CARRIZO.
CARRIZO CREEK BETWEEN SHOW LOW AND THE CONFLUENCE WITH CORDUROY
CREEK IS FLOWING AT AROUND 9000 CUBIC FEET PER SECOND WITH FLOW
AMOUNTS DECREASING OVER THE PAST FEW HOURS.
SCATTERED LIGHT RAIN SHOWERS WILL CONTINUE OVER THE AREA THROUGH 200
PM MST.
* AFFECTED LOCATIONS INCLUDE CARRIZO
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
LAT...LON 3403 10990 3406 11001 3402 11015 3381 11029
3382 11031 3403 11030 3413 11023 3412 10988
$$
MCCOLLUM000
WGUS55 KFGZ 282113
FFWFGZ
AZC007-017-290115-
/O.EXT.KFGZ.FF.W.0005.000000T0000Z-080129T0115Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
206 PM MST MON JAN 28 2008
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS EXTENDED THE
* FLASH FLOOD WARNING FOR A DAM FAILURE IN...
EAST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA...
* UNTIL 615 PM MST
* AT 206 PM MST...HYDROLOGISTS WITH THE BUREAU OF INDIAN AFFAIRS
INDICATE THAT WATER LEVELS ON BOTH THE COOLEE AND BOOTLEG DAMS
CONTINUED TO LOWER. HOWEVER...THE SPILLWAYS ON EACH DAM HAVE NOT YET
BEEN INSPECTED FOR DAMAGE. THEREFORE THE POTENTIAL FOR DAM FAILURE
STILL EXITS UNTIL WATER LEVELS LOWER FURTHER. SHOULD THESE DAMS
FAIL...FLOOD WATERS WILL TRAVEL DOWN CORDUROY AND CARRIZO
CREEKS...REACHING THE TOWN OF CARRIZO IN ABOUT 2.5 HOURS. FLOOD
WATER DEPTHS OF AROUND 10 FEET WOULD THEN BE EXPECTED IN CARRIZO.
CARRIZO CREEK BETWEEN SHOW LOW AND THE CONFLUENCE WITH CORDUROY
CREEK IS FLOWING AT AROUND 7000 CUBIC FEET PER SECOND WITH FLOW
AMOUNTS DECREASING OVER THE PAST FEW HOURS.
SCATTERED LIGHT RAIN SHOWERS WILL CONTINUE OVER THE AREA THROUGH 200
PM MST.
* AFFECTED LOCATIONS INCLUDE CARRIZO
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
LAT...LON 3403 10990 3406 11001 3402 11015 3381 11029
3382 11031 3403 11030 3413 11023 3412 10988
$$
MCCOLLUMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jan 28, 9:55 AM MST, 7 minutes earlier.
Area forecast discussion, Jan 28, 9:55 AM MST, 7 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE FLAGSTAFF AZ 955 AM MST MON JAN 28 2008 .SYNOPSIS...A STRONG PACIFIC STORM SYSTEM WILL CONTINUE TO PRODUCE PERIODS OF RAIN AND SNOW ALONG WITH STRONG WINDS OVER ARIZONA THROUGH TONIGHT. THIS STORM WILL PUSH A COLD FRONT FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA THIS AFTERNOON...BRINGING ANOTHER PERIOD OF HEAVIER RAIN AND SNOW SHOWERS...STRONG WINDS...AND RAPIDLY LOWERING SNOW LEVELS. EXPECT AREAS OF BLOWING AND DRIFTING SNOW. SNOW LEVELS WILL RANGE FROM 5000 TO 6500 FEET TODAY...FALLING TO BELOW 5000 FEET BY TONIGHT. UNSETTLED AND COLD CONDITIONS ARE EXPECTED TO CONTINUE FOR MUCH OF THE WEEK. && .DISCUSSION...MOST OF THE HEAVIER RAIN AND SNOW WHICH AFFECTED NORTHERN AZ LAST NIGHT HAS MOVED EAST OF THE STATE...WITH MAINLY LIGHT PRECIPITATION CONTINUING THIS MORNING. STRONG WINDS WILL CONTINUE TODAY...PRODUCING AREAS OF BLOWING AND DRIFTING SNOW IN AREAS WHICH RECEIVED SNOW LAST NIGHT. AS A RESULT...MOST AREAS HAVE EITHER A SNOW AND BLOWING SNOW ADVISORY OR A WIND ADVISORY IN EFFECT TODAY. BEGINNING THIS AFTERNOON...A FINAL VORTICITY CENTER AND STRONG COLD FRONT WILL BEGIN TO MOVE INTO THE STATE FROM THE NORTHWEST CORNER. THIS WILL PRODUCE A PERIOD OF HEAVY PRECIPITATION WITH SNOW LEVELS LOWERING TO MOST VALLEY FLOOR LOCATIONS NORTH OF THE RIM AND TO AROUND 4500 FEET SOUTH OF THE MOGOLLON RIM. FOR TUESDAY...A SHORTWAVE RIDGE WILL BRING A BRIEF BREAK IN THE WIND AND PRECIPITATION...THEN ANOTHER STORM SYSTEM WILL AFFECT THE AREA WEDNESDAY. THIS STORM WILL AGAIN BRING A GOOD CHANCE OF RAIN AND SNOW...LOW SNOW LEVELS...AND STRONG WINDS. HOWEVER...THE SYSTEM APPEARS IT WILL MOVE RAPIDLY ACROSS THE AREA KEEPING RAIN AND SNOW AMOUNTS LIGHT TO MODERATE. THURSDAY THROUGH NEXT WEEKEND...NORTHWESTERLY FLOW ALOFT WILL BRING CONTINUED COLD AND UNSETTLED WEATHER. STORM SYSTEMS WILL CONTINUE TO MOVE DOWN THE STORM TRACK INTO NORTHERN ARIZONA...PRODUCING STRONG GUSTY WINDS AND BELOW NORMAL TEMPERATURES. && .AVIATION...FOR THE 18Z PACKAGE...A STRONG STORM SYSTEM WILL AFFECT MOST OF THE REGION WITH INCLEMENT WEATHER THROUGH THIS FORECAST PERIOD. EXPECT WDSPRD MVFR/IFR CONDITIONS WITH LOCALIZED LIFR CONDITIONS ABOVE 6000 FEET THROUGH LATE THIS EVENING. WINDS WILL BE STRONG AND GUSTY OUT OF THE SOUTHWEST...AVERAGING 20 TO 30 KTS WITH GUSTS FROM 35 TO 45 KTS FROM LATER THIS MORNING THROUGH EARLY TUESDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT UNTIL NOON MONDAY FOR AZ ZONES 016-017-018 WINTER STORM WARNING IN EFFECT UNTIL 8 PM FOR AZ ZONE 004 ABOVE 6000 FEET. SNOW AND BLOWING SNOW ADVISORY IN EFFECT UNTIL 11 PM FOR AZ ZONES 006-007-015-016. SNOW AND BLOWING SNOW ADVISORY IN EFFECT UNTIL 3 AM TUESDAY AZ ZONES 009-010-011-017-039-040. WIND ADVISORY IN EFFECT FROM 11 AM TODAY UNTIL 3 AM TUESDAY AZ ZONES 012-013-014 WIND ADVISORY IN EFFECT UNTIL 9 AM TODAY AZ ZONES 008-037-038. && WEATHER.GOV/FLAGSTAFF ONTON/MCCOLLUM
Hazardous weather outlook, Jan 28, 6:02 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 602 AM MST MON JAN 28 2008 AZZ004>018-037>040-291315- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 602 AM MST MON JAN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM WILL AFFECT NORTHERN AND CENTRAL ARIZONA THROUGH LATE THIS EVENING. THIS STORM WILL BRING OCCASIONAL SNOW SHOWERS TO AREAS ABOVE 6000 FEET THROUGH THIS AFTERNOON. VERY WINDY CONDITIONS WILL ALSO DEVELOP...WITH GUSTS OVER 50 MPH IN MANY LOCATIONS. THIS WILL LEAD TO AREAS OF BLOWING SNOW WITH POOR VISIBILITY. A STRONG COLD FRONT WILL SWEEP SOUTHWARD ACROSS THE REGION THIS EVENING BRINGING ANOTHER ROUND OF MODERATE TO HEAVY SNOW...STRONG WINDS...AND SNOW LEVELS BELOW 5000 FEET. VARIOUS WINTER WEATHER ADVISORIES ARE IN EFFECT FOR MUCH OF THE AREA...PLEASE SEE THESE PRODUCTS (PHXWSWFGZ) FOR DETAILS. THERE WILL ALSO CONTINUE TO BE A THREAT OF FLOODING ALONG STREAMS AND RIVERS ACROSS PORTIONS OF YAVAPAI...GILA...SOUTHERN NAVAJO AND APACHE COUNTIES DUE TO HEAVY RAINFALL OVER THE PAST 24 HOURS. A FLASH FLOOD WATCH IS IN EFFECT THROUGH NOON FOR PORTIONS OF THIS AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER WINDY AND COLD STORM SYSTEM IS POSSIBLE WEDNESDAY WITH SOME LIGHT SNOW ACCUMULATIONS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JJ
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 10:08 PM MST | Flash Flood Warning | FGZ | Yavapai | 4 hr |
| Jan 28, 1:19 AM MST | Flash Flood Warning | FGZ | Yavapai | 4 hr |
| Jan 28, 3:40 AM MST | Flash Flood Warning | FGZ | Gila, Navajo | 6 hr |
| Jan 28, 3:40 AM MST | Flash Flood Warning | FGZ | Gila, Navajo | 6 hr |
| Jan 28, 5:39 AM MST | Wind Advisory | FGZ | Apache, Coconino, Navajo, Yavapai | 18 hr |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.